North Dakota, 2005

Hail in North Dakota, September 8, 2005

September 8, 2005 · NWS FGF · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 8, 3:33 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 8, 3:33 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
433 AM CDT THU SEP 8 2005

.SHORT TERM (TODAY THRU SUNDAY)...
FORECAST CHALLENGES INCLUDE CONTINUING CONVECTION OVER CENTRAL NORTH
DAKOTA MOVING EAST INTO EASTERN NORTH DAKOTA CENTRAL MINNESOTA AND
THUNDER CHANCES FOR LATE TONIGHT INTO TOMORROW MORNING.

ANOTHER MCS HAS DEVELOPED OVER EASTERN SOUTH DAKOTA AND CONTINUES
EASTWARD THIS MORNING INTO NORTHERN IOWA/SOUTHERN MINNESOTA. IN
ADDITION A LINE OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH CENTRAL
NORTH DAKOTA WHERE THE BEST INSTABILITY +1000 ML CAPES...850 MB
MOISTURE AND +25 KT JET EXIST. SHORT TERM MODELS INDICATE 850 MB
MOISTURE WILL SPREAD EASTWARD OVER SOUTHERN VALLEY INTO WEST
CENTRAL MINNESOTA. HOWEVER...850 MB JET IS SHOWN TO DECREASE
AFTER 09Z WHICH SUGGEST A MORE WEAKENING TREND TOWARDS 12Z. STORMS
REMAIN ELEVATED IN NATURE AND WILL BE MONITORED FOR SEVERE
POTENTIAL.

ZONAL FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY TODAY WITH THE
NEXT UPPER LEVEL DISTURBANCE OVER UTAH SHOWN ON WATER VAPOR
EXPECTED TO REACH SOUTH DAKOTA TONIGHT. MODELS ARE PRETTY
CONSISTENT WITH THIS FEATURE. SURFACE THROUGH DEVELOPS OVER
WESTERN SD/ND THIS EVENING. LOW LEVEL SOUTHEAST FLOW WILL ALLOW
PLENTY OF MOISTURE COMBINED WITH STEEP MID LEVEL LAPSE RATE AND
+2000 ML CAPES OVER CENTRAL SD WILL AID IN THE DEVELOPMENT OF
CLUSTER OF THUNDERSTORMS LATE TONIGHT AND RIDE EAST NORTHEAST.
INCREASING 40 KT 850 MB JET WILL SHIFT EASTWARD WITH TIME
SUGGESTING DOWNSTREAM MCS DEVELOPMENT WHICH SHOULD CONTINUE
OVERNIGHT INTO CENTRAL MINNESOTA. FLOW ALOFT SUGGESTION MCS WILL
MOVE EAST ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA.

UPPER LOW OVER THE PACIFIC COAST BEGINS TO MOVE EAST PROVIDING
SEVERAL CHANCES FOR PRECIP INTO NEXT WEEK. STILL SOME UNCERTAINTY
AS TO THUNDER CHANCES WITH SIGNIFICANT CAP IN PLACE FRIDAY
AFTERNOON INTO SATURDAY.

UPDATED POPS FOR THIS MORNING MAINLY KEEPING SCT MENTIONED SOUTH
OF GRAND FORKS. ALSO INCREASED POPS FOR LATE TONIGHT INTO EARLY
TOMORROW MORNING WITH MCS DEVELOPMENT. ONLY TWEAKED POPS AFTER
FRIDAY MORNING WITH UNCERTAINTY TO THUNDERSTORM DEVELOPMENT. ALSO
CONTINUED THE UPWARD TREND FOR TEMPERATURES ON FRIDAY AND
SATURDAY.

.LONG TERM...
LIMITED CHANGES MADE IN THE EXTENDED DUE TO ONGOING WEATHER.
HOWEVER MODELS SUGGEST SOUTHWEST UPPER LEVEL FLOW WILL PROVIDE
SOME PERIODIC CHANCES FOR PRECIP.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JDS
Hazardous weather outlook, Sep 7, 5:22 AM CST, 23 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT WED SEP 7 2005

MNZ001>003-022>024-027>032-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-081130-
WEST POLK-NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT THOUGH
THEY ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN LATE ON
SATURDAY AND CONTINUING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ004>009-013>017-081130-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-
622 AM CDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS LATE ON SATURDAY
AND CONTINUING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The radar

The Fargo/Grand Forks radar (KMVX), 90 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Barnes

When
September 8, 4:50 AM CST
Where
Barnes County, 2 mi N of Fingal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.800, -97.850

Hail, Barnes

When
September 8, 4:55 AM CST
Where
Barnes County, 5 mi ENE of Fingal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.800, -97.750

Hail, Cass

When
September 8, 5:05 AM CST
Where
Cass County, 6 mi W of Alice
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.767, -97.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474374, 5474375, 5474376.